Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 30, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 29, 2020, 11:36 AM CDT for Marshall County, Nemaha County, Kansas. It was in force for 4 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2020, 11:36 AM CDT (16:36 UTC)
- Expired
- Jul 29, 2020, 3:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 12:25 PM CDT | HEAVY RAIN 4.86 | 5 S Summerfield, KS | |
| Jul 29, 12:29 PM CDT | FLASH FLOOD | 6 Wsw Beattie, KS | RAIN COVERING THE ROAD HAS SOUTH OF THE TOWN OF HOME HAS BEEN REPORTED. |
| Jul 29, 12:30 PM CDT | FLASH FLOOD | 4 Nw Beattie, KS | WATER COVERING PART OF THE HIGHWAY EAST OF BEATTIE HAS BEEN REPORTED. |
| Jul 29, 12:34 PM CDT | HEAVY RAIN 2.85 | 3 Wnw Bern, KS | PERSONAL WEATHER STATION. |
| Jul 29, 12:36 PM CDT | HEAVY RAIN 2.43 | 2 E Marysville, KS | PERSONAL WEATHER STATION. |
| Jul 29, 12:39 PM CDT | HEAVY RAIN 2.27 | 4 Sse Seneca, KS | PERSONAL WEATHER STATION. |
| Jul 29, 12:53 PM CDT | HEAVY RAIN 1.97 | 1 N Marysville, KS | STILL RAINING. |
| Jul 29, 1:16 PM CDT | FLASH FLOOD | 5 Sw Bern, KS | WATER COVERING COUNTY ROAD WITH CREEK OUT OF ITS BANKS. |
| Jul 29, 1:39 PM CDT | HEAVY RAIN 4.01 | 3 Wnw Bern, KS | PERSONAL WEATHER STATION. |
| Jul 29, 2:57 PM CDT | FLASH FLOOD | 4 N Centralia, KS | WATER COVERING COUNTY ROAD. |
| Jul 29, 3:20 PM CDT | FLASH FLOOD | 5 Ssw Baileyville, KS | WATER OVER 120TH ROAD. |
| Jul 29, 3:20 PM CDT | FLASH FLOOD | 6 Se Oketo, KS | WATER OVER SEVERAL COUNTY ROADS. DEPTH UP TO 2 FEET IN SOME PLACES. |
| Jul 29, 3:20 PM CDT | FLASH FLOOD | 6 Wsw Beattie, KS | WATER OVER SEVERAL COUNTY ROADS. DEPTH AS MUCH AS 2 FEET DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
689
WGUS53 KTOP 291636
FFWTOP
KSC117-131-292030-
/O.NEW.KTOP.FF.W.0030.200729T1636Z-200729T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1136 AM CDT Wed Jul 29 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Nemaha County in northeastern Kansas...
Marshall County in northeastern Kansas...
* Until 330 PM CDT.
* At 1134 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Marysville, Sabetha, Seneca, Blue Rapids, Frankfort, Waterville,
Centralia, Axtell, Beattie, Bern, Summerfield, Vermillion, Oneida,
Oketo, Baileyville, Woodlawn and Bremen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3978 9579 3957 9657 3957 9681 3966 9681
4000 9680 4000 9579
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$3 follow-up statements
800
WGUS73 KTOP 291742
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1242 PM CDT Wed Jul 29 2020
KSC117-131-292030-
/O.CON.KTOP.FF.W.0030.000000T0000Z-200729T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Marshall-
1242 PM CDT Wed Jul 29 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NEMAHA AND MARSHALL COUNTIES...
At 1240 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain in northeast Marshall County. Up to 5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Marysville, Sabetha, Seneca, Blue Rapids, Frankfort, Waterville,
Centralia, Axtell, Beattie, Bern, Summerfield, Vermillion, Oneida,
Oketo, Baileyville, Woodlawn and Bremen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3978 9579 3957 9657 3957 9681 3966 9681
4000 9680 4000 9579
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$307
WGUS73 KTOP 291819
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
119 PM CDT Wed Jul 29 2020
KSC117-131-292030-
/O.CON.KTOP.FF.W.0030.000000T0000Z-200729T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Marshall-
119 PM CDT Wed Jul 29 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NEMAHA AND MARSHALL COUNTIES...
At 116 PM CDT, law enforcement reported heavy rain near Seneca
causing flooding. Up to 6 inches of rain have fallen. Flash flooding
is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement. At 1:15 PM CDT, Nemaha County Sheriff
reported water over a county road 5 miles north of Seneca.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Marysville, Sabetha, Seneca, Blue Rapids, Frankfort, Waterville,
Centralia, Axtell, Beattie, Bern, Summerfield, Vermillion, Oneida,
Oketo, Baileyville, Woodlawn and Bremen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3978 9579 3957 9657 3957 9681 3966 9681
4000 9680 4000 9579
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$102
WGUS73 KTOP 292028
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
328 PM CDT Wed Jul 29 2020
KSC117-131-292036-
/O.EXP.KTOP.FF.W.0030.000000T0000Z-200729T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Marshall-
328 PM CDT Wed Jul 29 2020
...THE FLASH FLOOD WARNING FOR NEMAHA AND MARSHALL COUNTIES WILL
EXPIRE AT 330 PM CDT...
The heavy rain has ended. So the flash flood warning has been
replaced with an areal flood warning for northern Nemaha and
northeastern Marshall counties until 7:30 PM CDT.
LAT...LON 3978 9579 3957 9657 3957 9681 3966 9681
4000 9680 4000 9579
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 5:47 AM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 5:47 AM CDT, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 547 AM CDT Wed Jul 29 2020 ...Update to aviation forecast discussion... .SYNOPSIS... Issued at 255 AM CDT Wed Jul 29 2020 The local forecast area has been nearly dry for the past few hours, though this appears to steadily change this morning and may not be the case again until the weekend. Main convection nearby is along the KS/OK border where modest isentropic upglide around 305 K has resulted in a few areas of linear convection. A few short wavelength upper troughs were objectively analyzed over central and southern portions of Oklahoma, with a larger-scale trough over the northern Rockies. TOP, SGF, DDC, and OUN 0Z soundings measured a very moist lower to middle troposphere with precipitable water values around 2 inches. && .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Wed Jul 29 2020 Influence of the approaching Rockies wave leads to increasing broad- scale lift across central and eastern portions of Kansas through the day, and along with the early-day upglide pushing northeast into this same area, further expansion of precipitation is supported through the day. Some decrease in coverage seems likely late the day, but an uptick is likely in the late evening and overnight with minor potential for an MCS grazing southwestern locations and the upstream wave deepening somewhat as it settles into eastern Kansas. Instability is tempered by modest lapse rates and the expected early- day increase in precip/cloud, and in concert with weak wind fields, severe weather threats look quite low, with the main area of concern being the southwest with the possible MCS. The high PW values and slow storm motions over scattered areas of wet ground and elevated river levels lead to a flash flood/areal flood/river flood concern, but the lack of a focusing mechanism and 1-hour flash flood guidance values well above 1.5 inches for the bulk of the area give too little confidence in anything more than isolated problems. .LONG TERM...(Thursday through Tuesday) Issued at 255 AM CDT Wed Jul 29 2020 The aforementioned upper trough makes only slow southeastward movement Thursday into Friday as an upper ridge builds over the western CONUS. Precipitation amounts continue to be the main concern in cool and modified lower levels though again any confidence in where the heavier amounts will be is low. Total amounts by Friday night of near two inches will likely be common however. Northerly flow through much of the troposphere dominates the weekend into early next week, keeping temperatures below daily normals for what is normally near the hottest time of year with a much drier period very likely. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 547 AM CDT Wed Jul 29 2020 Shower activity has returned to the region and will likely continue through the bulk of this forecast. Visibility restrictions should be the biggest impact though at least isolated TS are possible, with very little confidence on exact timing of these greater impacts as has been seen in recent days. Lower cloud looks to push east around 20Z, but low-level moisture looks to build in from the east and could bring a persistent IFR stratus deck in late in this forecast. Went low MVFR at this range. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...65 SHORT TERM...65 LONG TERM...65 AVIATION...65
Hazardous weather outlook, Jul 29, 3:21 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 321 AM CDT Wed Jul 29 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-300830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 AM CDT Wed Jul 29 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered to numerous showers with some thunderstorms are expected much of today and tonight. Locally heavy rainfall is possible, and minor flooding could result especially where ground conditions are saturated from recent heavy rains. Minor river flooding of some rivers and creeks in north central and northeast Kansas will continue through late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are likely Thursday and some chance for additional rainfall persists into late Friday. Additional local heavy rainfall may occur, leading to additional potential for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:12 AM CDT | Areal Flood Advisory | TOP | Nemaha | 2 hr |
| Jul 29, 10:04 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 41 hr |
| Jul 29, 10:31 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 119 min |
| Jul 29, 1:26 PM CDT | River Flood Warning | TOP | Nemaha | 36 hr |
| Jul 29, 1:35 PM CDT | River Flood Warning | TOP | Marshall | 48 hr |
| Jul 29, 1:38 PM CDT | River Flood Warning | TOP | Marshall, Washington | 64 hr |
| Jul 29, 2:57 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 2 hr |
| Jul 29, 3:25 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jul 29, 3:56 PM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee, Wabaunsee | 2 hr |
| Jul 29, 4:16 PM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Jul 29, 4:39 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 4 hr |
| Jul 29, 4:57 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Jul 29, 4:59 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
| Jul 29, 5:19 PM CDT | River Flood Warning | TOP | Shawnee | 2 hr |
| Jul 29, 5:45 PM CDT | Special Weather Statement | TOP | Douglas | 60 min |
| Jul 29, 5:46 PM CDT | Special Weather Statement | TOP | Coffey | 59 min |
| Jul 29, 6:10 PM CDT | Areal Flood Advisory | TOP | Douglas | 3 hr |
| Jul 29, 6:26 PM CDT | Special Weather Statement | TOP | Franklin | 64 min |
| Jul 29, 6:38 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin | 52 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.